Alert archive / Missouri / Tornado Warnings in 2008
Tornado Warning 125, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at May 24, 2008, 6:10 AM CDT for Jasper County, Newton County, Missouri. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 6:10 AM CDT (11:10 UTC)
- Expired
- May 24, 2008, 6:30 AM CDT
- In force
- 20 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:25 AM CDT | TSTM WND GST 60 | 1 Sw Carthage, MO | 60 MPH WINDS ESTIMATED NEAR THE INTERSECTION OF HIGHWAYS HH AND 71 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KSGF 241110 TORSGF MOC097-145-241145- /O.NEW.KSGF.TO.W.0125.080524T1110Z-080524T1145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 610 AM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... CENTRAL JASPER COUNTY IN SOUTHWEST MISSOURI... NORTH CENTRAL NEWTON COUNTY IN SOUTHWEST MISSOURI... * UNTIL 645 AM CDT. * AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR JOPLIN...MOVING EAST AT 17 MPH. * THE TORNADO WILL BE NEAR... DUQUESNE AND SILVER CREEK BY 615 AM CDT. CARTERVILLE BY 620 AM CDT. DUENWEG BY 625 AM CDT. CARTHAGE BY 645 AM CDT. THE TOWNS OF OAKLAND PARK...LAKESIDE...BROOKLYN HEIGHTS...ATLAS AND FIDELITY ARE ALSO IN THE PATH OF THIS TORNADIC STORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 8 AND 26. IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 70 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 3724 9413 3700 9417 3705 9459 3722 9458 TIME...MOT...LOC 1110Z 275DEG 15KT 3711 9449 $$ TERRY
1 follow-up statement
000 WWUS53 KSGF 241130 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 629 AM CDT SAT MAY 24 2008 MOC097-145-241139- /O.CAN.KSGF.TO.W.0125.000000T0000Z-080524T1145Z/ JASPER MO-NEWTON MO- 629 AM CDT SAT MAY 24 2008 ...THE TORNADO WARNING FOR CENTRAL JASPER AND NORTH CENTRAL NEWTON COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 3724 9413 3700 9417 3705 9459 3722 9458 TIME...MOT...LOC 1129Z 275DEG 15KT 3710 9439 $$ TERRY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 24, 3:19 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 24, 3:19 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 AM CDT SAT MAY 24 2008 .DISCUSSION... THE MAIN FORECAST CHALLENGE WILL CONTINUE TO BE ON THUNDERSTORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK. INITIALLY...ANY THUNDERSTORMS ACROSS THE AREA WILL BE MORE MESOSCALE DRIVEN WITH AN OVERALL LACK OF SYNOPTIC SCALE FEATURES. THAT WILL CHANGE STARTING MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE SOUTH INTO THE REGION. AFTER A VERY WARM AND HUMID MEMORIAL DAY WEEKEND...THIS FRONT WILL GIVE US A BREAK FROM THE SUMMERLIKE HEAT AND HUMIDITY. TODAY THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE AXIS WILL REMAIN ENTRENCHED ACROSS THE REGION. AS WAS THE CASE ON FRIDAY...THE CAP WILL REMAIN TOO STRONG FOR ANY TYPE OF AIRMASS THUNDERSTORMS. AS WAS MENTIONED EARLIER...NOT SEEING ANY SYNOPTIC SCALE FEATURES TO HELP INITIATE CONVECTION EITHER. WILL LIKELY NEED A STRONG OUTFLOW BOUNDARY OR MCV FROM CONVECTION OUT WEST TO GIVE US ANY REAL SHOT AT STORMS. EVEN THE TIMING FOR ANY OF THESE SUCH FEATURES LOOKS POOR AS THEY WILL LIKELY COME THROUGH DURING THE LATE NIGHT AND MORNING HOURS. WILL THEREFORE ONLY PLACE LOW POPS OUT WEST TO COVER ANY DECAYING MCS ACTIVITY AND COVER THE SLIM POSSIBILITY OF SOMETHING BEING KICKED UP WITH RELATED MESOSCALE FEATURES. OF COURSE...WE WILL BE WATCHING RADAR TRENDS CLOSELY WITH RESPECT TO THE SQUALL LINE MOVING THROUGH CENTRAL KANSAS AND WILL MAKE TWEAKS AS NEEDED. TEMPERATURES TODAY LOOK VERY SIMILAR TO THOSE OF FRIDAY...WITH TEMPERATURES ON SUNDAY LOOKING A FEW DEGREES WARMER. MEMORIAL DAY...THE UPPER LEVEL FLOW WILL FLATTEN EVER SO SLIGHTLY. THIS WILL GIVE US A SLIGHTLY BETTER OPPORTUNITY FOR CONVECTION. AT THIS TIME...THE BEST CHANCE FOR STORMS LOOKS TO BE UP ACROSS CENTRAL MISSOURI CLOSER TO SLIGHTLY BETTER DYNAMICS AND WHAT COULD BE REMNANT MESOSCALE BOUNDARIES. BY MONDAY NIGHT...THE AFOREMENTIONED COLD FRONT WILL BEGIN ITS APPROACH INTO CENTRAL MISSOURI. MAY SEE THUNDERSTORMS DEVELOP ALONG THIS FRONT OR POSSIBLY BACK WEST ACROSS KANSAS...PUSHING INTO THE AREA OVERNIGHT. TEMPERATURES AHEAD OF THIS FRONT WILL CONTINUE TO BE WELL ABOVE NORMAL. TUESDAY THROUGH FRIDAY...THAT FRONT WILL BE SLOW TO MOVE THROUGH THE REGION. KEPT CHANCE POPS GOING INTO WEDNESDAY FOR NOW. WILL NEED TO WATCH HEAVY RAIN THREAT AS A COUPLE OF ROUNDS OF CONVECTION WILL BE POSSIBLE. ONCE THE FRONT DOES CLEAR...A MUCH COOLER AND DRIER AIRMASS WILL FILTER INTO THE REGION. SCHAUMANN && .AVIATION... FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST ISSUE WILL BE STRATUS DECK ACROSS THE REGION. SECONDARY CONCERNS RELATED TO STRONG LINE OF STORMS OVER SOUTH CENTRAL KANSAS AT THIS HOUR AND ANY POSSIBLE AFFECTS THIS MAY HAVE ON THE AERODROMES. STRATUS DECK HAS EXPANDED OVER THE PAST FEW HOURS...GENERALLY ABOVE 2KFT. CIRRUS BLOW OFF FROM CONVECTION OVER THE HIGH PLAINS ALONG WITH A WELL MIXED BOUNDARY LAYER WILL LIKELY RESULT IN A CONTINUED MVFR CIG OVERNIGHT. CONVECTION OVER KS/OK IS QUITE HEALTHY AT THIS TIME. ASSUMING A SLIGHT ACCELERATION TO THIS LINE...AND ASSUMING THE LINE CAN HOLD TOGETHER...IT WOULD APPROACH THE JLN AERODROME AFTER 10Z. MOST LIKELY SCENARIO IS A WEAKENING TREND WITH A FEW TS POSSIBLE TOWARD SUNRISE BEFORE DISSIPATION...VCTS HAS BEEN INCLUDED FOR THIS SCENARIO. NIGHT SHIFT WILL HAVE TO KEEP A CLOSE EYE ON THIS LINE AND ANY FLUCTUATIONS IN THE STRATUS DECK. SCT TO BKN STRATO CU DECK EXPECTED ON SATURDAY WITH LITTLE IF ANY CONVECTIVE DEVELOPMENT GIVEN WARM TEMPS ALOFT. SOUTHEAST FLOW WILL CONTINUE AT THE SFC. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 24, 5:42 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 542 AM CDT SAT MAY 24 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 542 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. A LINE OF THUNDERSTORMS WILL WEAKEN AS IT PUSHES THROUGH EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI THROUGH 8 AM. WIND GUSTS TO 60 MPH WILL STILL BE POSSIBLE WITH THESE STORMS WEST OF AN OSCEOLA TO JOPLIN LINE. OTHER ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EARLY THIS EVENING ALONG AND WEST OF A FORT LEONARD WOOD TO BRANSON LINE. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL...WIND GUSTS TO 60 MPH... FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH MEMORIAL DAY. A BETTER CHANCE FOR THUNDERSTORMS THEN EXISTS FROM MONDAY NIGHT THROUGH THE MIDDLE OF NEXT WEEK AS A COLD FRONT MOVES THROUGH THE REGION. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG WITH THE THREAT FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 8 AM WEST OF AN OSCEOLA TO JOPLIN LINE. SPOTTER ACTIVATION MAY THEN BE NEEDED THIS AFTERNOON AND THIS EVENING WEST OF A FORT LEONARD WOOD TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, May 24, 5:56 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT SAT MAY 24 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0533 AM TSTM WND GST 9 ENE COLUMBUS 37.22N 94.69W
05/24/2008 E50 MPH CHEROKEE KS AMATEUR RADIO
50 MPH WIND GUST. PEA SIZE HAIL ALSO REPORTED IN
CHEROKEE COUNTY
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 31 min |
| May 24, 5:30 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 45 min |
| May 24, 6:45 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 60 min |
| May 24, 6:52 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Greene, Lawrence, Polk, Stone | 38 min |
| May 24, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Greene, Stone, Taney and 1 more | 49 min |
Nearby
Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.